Archive for Symptoms

Death Isn’t the Kind of Thin We Want

When cachexic was first spoken to describe a patient during a hospice team meeting, I had no clue what it meant. Nonetheless, as someone who, long-ago and far-away, studied Latin and Greek, I figured the odd word had roots in those languages. Indeed, it does. But I probably would have tossed in extra “Ks” if I’d tried to spell it. And if a nurse demanded I repeat it back to her, I would’ve also failed the pronunciation test.

It’s a clunky, marbles-in-the-mouth type of word for a cruel condition. Here’s what Amber Dance wrote in a still relevant 2012 article for the Los Angeles Times:

“Cachexia (pronounced kuh-KEK-see-uh) is commonly defined as the unintentional loss of 5% or more of a person’s weight within a six-month period. Crucially, it’s muscle that slides off one’s frame, often with fat as well. It’s associated with advanced cancers as well as HIV, heart failure and kidney disease. In layman’s terms, it means “the patient looks awful, they look weak, they’ve lost much of their body mass . . .”

Now I’ll bet it’s easier for you to pronounce the word. Maybe you could even pass a spelling bee. But all things considered, I’d rather never hear the word in a spelling bee or hospice meeting. With those Greek roots wrapped around some of the worst of what can happen to you or a loved one, it won’t surprise anyone to learn it’s similar to pyrexia (an abnormal elevation of body temperature) and dyslexia (a condition of the brain that makes it hard for a person to read, write and spell). Read More →

Facebooktwittergoogle_plusredditpinterestlinkedinmailby feather

A Hospice Chaplain is Quantifiably Wrong

(*Photo by John Rothwell.)

“The nurses do things that can be quantified,” one of our hospice chaplains announced, “which is not like what us chaplains or the social workers do.”

With hospice, a patient is supported by a “team” of doctors, nurses, social workers, chaplains, home health aides, and volunteers.

Was the chaplain, a person and a professional I respect, correct?

What is quantified? It’s a word describing precision, numbers, and comparisons.

A nurse may ask a patient what her or his pain is like on a scale of 1-to-10 or (especially if a patient can no longer talk) to choose from a range of emoji faces depicting happy smiles to grim anguish. Nurses increase or decrease the precise dosages of medications based on experience, information, and established guidelines.

The medical staff in hospice—and this is one of the tough parts of patient care—needs to regularly report how a patient is declining. If a hospice patient demonstrates consistent improvement in their physical health, they certainly still have an illness (and can’t stop the aging process), but they may no longer be eligible for the hospice benefit.

  • Is the patient losing weight?
  • Does he require stronger doses of pain medication?
  • Is she eating less, or only liquids, compared to last week or month?

Yes, nurses quantify, with specifics, to discern a patient’s changes. Read More →

Facebooktwittergoogle_plusredditpinterestlinkedinmailby feather

Wanted: A Hospice Time Cop

I’ve had to literally wade through a crowd that felt more like New York’s Times Square . . .

I’ve had to literally wade through a crowd that felt more like New York’s Times Square . . .

My thoughts today are not only for patients and their caregivers, but also (at least a little) for those who aren’t “hospice appropriate.”

But first, I’ll focus on the dying. Several months ago one of our physicians at a hospice team meeting warned about . . . overstimulating patients.

Sometimes a patient seems oddly agitated and unsettled. Maybe their usual calm demeanor has been replaced by caustic comments or awkward silences. If they usually spend much of their time resting, why are they so wide-awake? Or have other unsettling actions or attitudes been observed?

Is a particular medicine the problem?

Has the dying process accelerated?

Has the pain from their terminal illness abruptly increased?

Those questions (and more) are possible and should be evaluated.

But it could be overstimulation.

Huh? Read More →

Facebooktwittergoogle_plusredditpinterestlinkedinmailby feather